6 doctors weighed in:

Is it better to taper down off of lortab or quit cold turkey?

6 doctors weighed in
Dr. Jeff Blixt
Addiction Medicine
2 doctors agree

In brief: Depends

If you are not addicted but your body is just dependent on it, it may be possible to slowly wean down.
For someone addicted this is almost an impossible goal because addicts have lost the ability to control the dose. Talk to your doctor, there maybe meds that can help for either case.

In brief: Depends

If you are not addicted but your body is just dependent on it, it may be possible to slowly wean down.
For someone addicted this is almost an impossible goal because addicts have lost the ability to control the dose. Talk to your doctor, there maybe meds that can help for either case.
Dr. Jeff Blixt
Dr. Jeff Blixt
Thank
Dr. Jack Goloff
Family Medicine
1 doctor agrees

In brief: Addiction?

The doctor prescribing it usually knows how to discontinue it.
If you have an addiction problem there are several paths. Abstinence is "cold turkey" -- supervised taper is "soft landing" -- switching to something easier to taper is "suboxone detox" there are some other ways. I have seen many patients discontinue pain meds successfully. Look up the definitions of addiction and dependence.

In brief: Addiction?

The doctor prescribing it usually knows how to discontinue it.
If you have an addiction problem there are several paths. Abstinence is "cold turkey" -- supervised taper is "soft landing" -- switching to something easier to taper is "suboxone detox" there are some other ways. I have seen many patients discontinue pain meds successfully. Look up the definitions of addiction and dependence.
Dr. Jack Goloff
Dr. Jack Goloff
Thank
Dr. Alan Wartenberg
Addiction Medicine
1 doctor agrees

In brief: Get help

Cold turkey, depending on the dose you were taking and your own biology, can range from feeling like a very bad case of influenza, to a syndrome that can cause some physical harm from vomiting and diarrhea, and in rare cases a great deal of harm. More importantly, most people I have treated have never succeeded with it for more than a few days or a few weeks.
Get help from addiction professional.

In brief: Get help

Cold turkey, depending on the dose you were taking and your own biology, can range from feeling like a very bad case of influenza, to a syndrome that can cause some physical harm from vomiting and diarrhea, and in rare cases a great deal of harm. More importantly, most people I have treated have never succeeded with it for more than a few days or a few weeks.
Get help from addiction professional.
Dr. Alan Wartenberg
Dr. Alan Wartenberg
Thank
Get help from a real doctor now
Dr. Keegan Duchicela
Board Certified, Family Medicine
10 years in practice
16M people helped
Continue
108,000 doctors available
Read more answers from doctors